Article Text

PDF
Graves thyrotoxicosis and coronary artery spasm
  1. R A Chudleigh,
  2. J S Davies
  1. Department of Endocrinology, University Hospital of Wales, Cardiff, UK
  1. Dr Richard Chudleigh, Diabetes Research Unit, First Floor, Academic Centre, Llandough Hospital, Cardiff CF64 2XX, UK; rachudleigh{at}hotmail.com

Statistics from Altmetric.com

Thyrotoxicosis occurs in 2 of females.1 Cardiac complications include arrhythmias and cardiomyopathy; coronary artery spasm is also recognised, although it has rarely been reported to cause myocardial infarction.

Diagnosis of coronary artery spasm depends on a good history and electrocardiographic findings. The transient nature and unpredictable occurrence of spasm can make this difficult. Ergonovine administered during angiography will provoke diagnostic coronary artery narrowing in up to 90 of cases of true coronary artery spasm.2 When coronary artery spasm occurs during angiography, administration of sublingual or intracoronary nitrate will relieve spasm in the majority of cases.3

We report two subjects who developed acute myocardial infarction associated with thyrotoxicosis. Further evaluation suggested coronary artery spasm as the mechanism of myocardial ischaemia.

CASE 1

A 36-year-old woman presented with a 48 h history of chest pain, together with progressive left sided weakness. Her history included Graves thyrotoxicosis which had been treated with radioactive iodine 6 months previously.

The examination revealed sinus tachycardia with a blood pressure of 120/70 mm Hg. A smooth goitre with bruit, tremor and thyroid eye signs were noted. There was a left hemiparesis with an extensor plantar response.

Electrocardiography (ECG) revealed anterior Q …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.